MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 LT13; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLY/METAL/POLY

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 LT13; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLY/METAL/POLY
Catalog Number 74023244
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 09/08/2011
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient was diagnosed with mid-flexion instability, left knee, status post total knee arthroplasty.A revision surgery was performed to exchange polyethylene component.A size 3, 18mm journey tibial component was implanted.
 
Additional Manufacturer Narrative
The associated complaint device was not returned for evaluation.A review of the complaint history revealed no prior complaints for the listed lot.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.Our clinical/medical team concluded: : the root cause of the mid-flexion instability cannot be concluded; however, currently unable to rule out the patient¿s reported peripheral neuropathy/potentially weakened supporting soft tissues and/or possible deficient collateral ligaments as possible contributing factors to the reported event as the primary implants reportedly provided ¿excellent stability¿ and ¿appropriate laxity at 30 degrees flexion to varus and valgus stress¿ post-primary(b)(6) and was reportedly corrected during the revision with a thicker articular insert, which also did not reflect component mal-performance.The patient impact beyond the reported early post-primary mua, the mid-flexion instability, and the revision/thicker insert/exchange with an expected brief post-operative rehabilitation phase cannot be concluded.No further medical assessment can be rendered at this time.Without the actual product involved our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The clinical/medical task, based on the documentation provided, the root cause of the reported early onset of reduced rom was likely the well-known complication of arthrofibrosis which was released during the mua thus providing full rom post-procedure[(b)(4)] and did not suggests component failure.The root cause of the mid-flexion instability cannot be concluded; however, currently unable to rule out the patient¿s reported peripheral neuropathy/potentially weakened supporting soft tissues and/or possible deficient collateral ligaments as possible contributing factors to the reported event as the primary implants reportedly provided ¿excellent stability¿ and ¿appropriate laxity at 30 degrees flexion to varus and valgus stress¿ post-primary[c-216908] and was reportedly corrected during the revision with a thicker articular insert, which also did not reflect component mal-performance.The patient impact beyond the reported early post-primary mua, mid-flexion instability, and revision/thicker insert exchange with an expected brief post-op rehab cannot be concluded.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch/failure mode.Without the actual device involved our investigation cannot proceed.If the device or new information is received in the future, the complaints can be re-opened.No further actions are being taken at this time.

Brand Name
JOURN ART INS BCS STD 3-4 LT13
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8167865
Report Number1020279-2018-02801
Device Sequence Number16194033
Product Code JWH
UDI-Device Identifier03596010555090
UDI-Public03596010555090
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/11/2017
Device Catalogue Number74023244
Device Lot Number07EM11779
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer11/16/2018
11/16/2018
Initial Report FDA Received Date12/16/2018
Supplement Report FDA Received Date05/15/2019
10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71932911/08KM05419.; 74021123/09AM05832.; 74022223/10DM03447.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR